Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 217, NWS Las Vegas, NV

August 21, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 21, 2022, 8:53 PM MST for Mohave County, Arizona. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2022, 8:53 PM MST (03:53 UTC)
Expired
Aug 22, 2022, 12:00 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 114 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 10:00 PM MSTFLASH FLOOD5 Sse Golden Valley, AZSOUTH AZTEC ROAD CLOSED FROM HIGHWAY 68 TO WEST SHINARUMP DRIVE DUE TO FLOODING.
Aug 21, 10:10 PM MSTFLASH FLOOD6 Ese Kingman, AZHUALAPAI MOUNTAIN ROAD WAS CLOSED FROM MILE MARKER 4.5 TO THE RANGER STATION DUE TO FLOODING.
Aug 21, 10:20 PM MSTFLASH FLOOD5 Ssw Golden Valley, AZWEST SHINARUMP DRIVE CLOSED FROM SOUTH AZTEC ROAD TO SOUTH COLORADO ROAD DUE TO WEATHER.
Aug 21, 10:55 PM MSTFLASH FLOOD10 Ene Oatman, AZWEST OATMAN HIGHWAY CLOSED FROM MILE MARK 40 TO EAST SILVER CREEK ROAD DUE TO FLOODING.
Aug 21, 11:35 PM MSTFLASH FLOOD3 N Golden Valley, AZNORTH LEGEND RANCH ROAD CLOSED FROM WEST BURRO DRIVE TO HIGHWAY 93 DUE TO FLOODING.
Aug 21, 11:50 PM MSTFLASH FLOOD4 Wnw Golden Valley, AZNORTH ESTRELLA ROAD CLOSED FROM WEST CHINO DRIVE TO WEST ZUNI DRIVE DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
3587 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WGUS55 KVEF 220353
FFWVEF
AZC015-220700-
/O.NEW.KVEF.FF.W.0217.220822T0353Z-220822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
853 PM PDT Sun Aug 21 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...

* Until midnight MST.

* At 853 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain approaching Kingman and Golden Valley. Additional 
  storms were developing east of Wikieup and moving towards the 
  Hualapai Mountains. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Kingman, Yucca, Wikieup, Wild Cow Campground, Hualapai Mountain 
  Park, Dw Ranch Road, Blake Ranch Road, New Kingman-Butler, Golden 
  Valley and Hualapai Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3530 11430 3531 11396 3520 11373 3504 11373
      3508 11352 3463 11351 3451 11378 3473 11417
      3521 11441

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
433 
WGUS75 KVEF 220512
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1012 PM PDT Sun Aug 21 2022

AZC015-220700-
/O.CON.KVEF.FF.W.0217.000000T0000Z-220822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1012 PM MST Sun Aug 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT 
FOR SOUTHWESTERN MOHAVE COUNTY...

At 1012 PM MST, Heavy rainfall continues across Kingman and Golden 
Valley with flooding reported. Heaviest rainfall has occured in the 
Hualapai Mountains where numerous roads have been closed by flood 
waters. Additional flooding has occured in Golden Valley.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kingman, Yucca, Wikieup, Wild Cow Campground, Hualapai Mountain 
  Park, Dw Ranch Road, Blake Ranch Road, New Kingman-Butler, Golden 
  Valley and Hualapai Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3530 11430 3531 11396 3520 11373 3504 11373
      3508 11352 3463 11351 3451 11378 3473 11417
      3521 11441

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
273 
WGUS75 KVEF 220652
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1152 PM PDT Sun Aug 21 2022

AZC015-220702-
/O.EXP.KVEF.FF.W.0217.000000T0000Z-220822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1152 PM MST Sun Aug 21 2022

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MST TONIGHT FOR 
SOUTHWESTERN MOHAVE COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures.

LAT...LON 3530 11430 3531 11396 3520 11373 3504 11373
      3508 11352 3463 11351 3451 11378 3473 11417
      3521 11441

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 8:42 PM MST, 11 minutes earlier.

Area forecast discussion, Aug 21, 8:42 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
842 PM PDT Sun Aug 21 2022

.SYNOPSIS...Scattered thunderstorms will continue over central and
southern Mohave County this evening before clearing overnight.
High pressure will move into and over the region, ushering in
warmer temperatures along with a decrease in thunderstorm
coverage through Tuesday. Moisture and convective activity will
increase again in the middle of the week.

&&

.UPDATE...An active thunderstorm afternoon has continued into the
evening with a line of strong thunderstorms slicing through Mohave
County at 830 PM, extending from Highway 93 near Willow Beach to
the eastern Mohave County border near Peach Springs. The line of
storms is forecast to continue southward through the evening
affecting areas of central and southern Mohave County and the
Colorado River Valley including Kingman, Bullhead City, Laughlin,
Needles, and Lake Havasu City. Strong winds over 50 mph and
dangerous lightning are the primary threats but some of the
stronger cells could produce dime to quarter sized hail. For the
remainder of the area, quiet conditions are expected overnight.

&&

.PREV DISCUSSION... /issued at 145 PM PDT Sun Aug 21 2022/

.SHORT TERM...through Tuesday.

Another round of isolated showers and thunderstorms will be possible
again this afternoon and evening. The areas most likely to see these
storms are Mohave, Clark, and Lincoln Counties. The latest 850 mb
analysis shows a sharp dewpoint gradient extending from the western
portions of Clark and Lincoln Counties down across the Mojave
Preserve in San Bernardino County. This gradient is expected to
slowly shift to the east over the course of the afternoon and
evening. The dry air aloft behind this gradient will have the
potential to limit convective activity over the western portions of
Clark and Lincoln Counties this afternoon and evening. For the
storms that do end up developing, the primary hazards will be heavy
rain, frequent lightning, and strong gusty winds.

Persistent northwesterly flow aloft will continue to push moisture
eastward on Monday and Tuesday as an upper-level ridge moves over
the area. With the eastward displacement of the deepest moisture to
our east, we see PoPs decrease through early next week. While PoPs
will decrease, 1" precipitable water values will linger in the
southern portions of the forecast area, resulting in chances for
isolated afternoon showers and thunderstorms in Mohave County and
the higher terrain of Clark and eastern San Bernardino Counties.
While the moisture decreases, we will see temperatures gradually
increase to near seasonal values by Tuesday.

.LONG TERM...Wednesday through Sunday.

By Wednesday the ridge will have moved over the Four-Corners Region,
resulting more southerly flow aloft. This will allow for deep
moisture to return to the region. Long-range models show 1.25"-1.75"
PWats moving up the Colorado River Valley into Mohave County,
southeastern Clark County and eastern San Bernardino County. The
current forecast reflects this increase in moisture with slightly
cooler temperatures and more widespread PoPs on Wednesday and
Thursday.

Forecast uncertainty increases beyond Thursday as we prepare to head
into the weekend. Long term guidance shows a potential trough moving
through along the US-Canadian border resulting in the flattening and
westward displacement of the Four-Corner's ridge. Should this happen
it could potentially result in another brief lull in convective
activity as the deepest moisture is pushed out of the area. However,
since this occurs at the end of the forecast period and there are
discrepancies between ensemble members, confidence in the exact
details is low.

&&

.AVIATION...For Harry Reid...East-southeast winds 5-8KTS will
persist through the afternoon. Isolated thunderstorms developing
over the mountains to the north of Las Vegas will likely move across
Lake Mead early this evening. Outflow will likely reach the terminal
and result in northeast or east winds temporarily gusting to at
least to 20KTS 01Z-04Z. Isolated storms in the Mormon Mesa and Peach
Springs corridors should dissipate by 06Z. Winds are expected to
become light S-SW after 05Z and continue overnight and become light
and variable early Monday morning under a mostly clear sky. Isolated
storms will still possible over the mountains Monday afternoon,
but will not likely create impacts in the terminal area.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated thunderstorms will move toward the southeast
over parts of southern Nevada and northwest Arizona this afternoon
and evening with the potential for strong outflow winds which may
impact IFP and EED in the Colorado River Valley 03Z-06Z this
evening. Storms should dissipate after 06Z. Most of southeast
California will be free of storms with winds generally less than
12KTS. Winds will be fairly light under mostly clear skies late
tonight through Monday morning. Thunderstorms will be more isolated
Monday afternoon over southern Nevada and northwest Arizona.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Salmen

DISCUSSION...Stessman
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 21, 5:32 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
532 PM PDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TORNADO          22 SE LITTLEFIELD       36.67N 113.64W
08/21/2022                   MOHAVE             AZ   PUBLIC

            MULTIPLE REPORTS OF A TORNADO OCCURRING
            SOUTHEAST OF LITTLEFIELD IN THE ARIZONA
            STRIP. TIME AND LOCATION ESTIMATED BY RADAR
            AND STORM REPORTS.

&&

MS
Local storm report, Aug 21, 6:07 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
607 PM PDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND GST     4 NNE APEX              36.38N 114.89W
08/21/2022  M70 MPH          CLARK              NV   MESONET

            NEVADA DEPARTMENT OF TRANSPORTATION SITE
            MEASURED A 60 MPH THUNDERSTORM WIND GUST AT
            544PM. GUSTED TO 70 MPH AT 554PM.

&&

MW
Local storm report, Aug 21, 8:44 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
844 PM PDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     DUST STORM       11 W VALENTINE          35.40N 113.86W
08/21/2022                   MOHAVE             AZ   TRAINED SPOTTER

            AT 827 PM MST A TRAINED WEATHER SPOTTER
            REPORTED QUARTER TO HALF MILE VISIBILITY
            FROM A DUST STORM IN VALLE VISTA ARIZONA.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:00 PM MSTSevere Thunderstorm WarningVEFMohave60 min
Aug 21, 5:56 PM MSTSevere Thunderstorm WarningVEFMohave64 min
Aug 21, 6:52 PM MSTSevere Thunderstorm Warning Considerable damage threatVEFMohave83 min
Aug 21, 7:22 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 21, 7:34 PM MSTDust Storm WarningVEFMohave56 min
Aug 21, 7:54 PM MSTSevere Thunderstorm WarningVEFMohave81 min
Aug 21, 8:12 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 21, 8:57 PM MSTDust Storm WarningVEFMohave63 min
Aug 21, 9:10 PM MSTSevere Thunderstorm WarningVEFMohave65 min
Aug 21, 9:36 PM MSTAreal Flood WarningVEFMohave3 hr
Aug 21, 10:03 PM MSTSevere Thunderstorm WarningVEFMohave72 min
Aug 21, 10:59 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.